Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Severe movements


  • Please log in to reply
5 replies to this topic

#1 Pwr123

Pwr123

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 01 December 2013 - 09:09 PM

My mom suffered a fall down 5 stairs.Thankfully no broken bones but significant trauma to hip and shoulder.Four days after the fall,while still in hospital she has begun to experience severe jerking in legs and arms which causes her extreme pain in her hip and shoulder.She takes same dosage of sinemet but the hospital has her on naproxen,morphine,and codeine.she has had PD for 14 years and on sinemet for roughly 4.Could she be taking too much sinemet or could the other drugs be causing this.Also she has been bed ridden since the fall

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 11 December 2013 - 01:41 PM

First let me ask, how are her bowel movements? Usually when someone, usually the elderly rather than the young, hae issues with bowel movements. The movements should be AT LEAST once daily. Now that she is taking morphine and codeine, where each alone can cause constipation , but when they ate given together the patients body has a 1+1=3 effect.
When this happens, you have 2 medications plus age that are fighting the natural process of having regular bowel movements.
When this happens, the stool is in the intestine and is not moving much, if at all. So any medication that is given will stay in the intestine longer than it should (in this case it is the sinemet) which results in MORE sinemet being absorbed into the body than what normally would. This will cause an increase in the blood level of sinemet which in turn will cause more side effects, like dyskensia (which is abnormal movement of the muscle of the body. Mainly the arms and legs, but could also be the neck, head, back, and hips.
So, what you need to talk to the nurse about is possible giving her some Miralax probably twice a day. It is a powder that you can mix with water or juice and has no flavor.
Also, if possible, a decrease in pain meds could also help, but I know the probably needs them, that is why I suggested the Miralax first.
Lastly, something that many people do not think about that often, but can change the effectiveness of their meds when they go into the hospital, is that most hospitals will usually only use brand name medication or, if they use a generic, it may be a different generic company than she is taking at home. The one the hospital uses may dissolve quicker than the one she usually takes, add this along with the intestinal issue,and these two problems could cause a greater amount a sinemet getting into reinstated than normal.
What you may want to ask is "What brand do they use?" or ask them if you can bring in the one she takes at home.
Hope this helps and please keep me updated.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 Pwr123

Pwr123

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 12 December 2013 - 06:18 AM

Almost 2 weeks after the fall another CT scan was done and revealed 3 fractures in the pelvis which was causing the pain. I will talk to doc about the bowel movements as she is not on miralax. Thank you very much for the information,it's nice to have a forum with knowledgeable people.

#4 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 934 posts

Posted 15 December 2013 - 11:00 AM

Wow you are really smart!  My mom only goes twice a week and that's with the help of Miralax.  One day last week she really should have gone but due to her dementia she does not let anyone know she needs to go so she holds it in.  That afternoon she was moving around in bed during her nap like she was in overdrive.  She takes her meds before her nap so if what you say is true than she was basically overdosed.  Now I know.  Something to think about.

 



#5 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 17 December 2013 - 10:58 AM

Newbie, you are welcome.
Keep me posted.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#6 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 17 December 2013 - 11:02 AM

Sometimes it is throttle things we overlook. She can take the Miralax twice daily (per prescribing guidelines on the bottle). Bit, when it was prescription med, most people who got pain meds also got Miralax and took it daily for years.
Glad could help.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users